FDA Issues Warning for Drug Alleged to Cause Elon Student’s Death

FDA Issues Warning for Drug Alleged to Cause Elon Student’s Death

October 6th, 2011 // 11:59 am @

The FDA has issued a warning for a birth control drug alleged to have caused an Elon student’s death just over a year ago.

Michelle A. Pfleger, a first-year student from Hackettstown, N.J., died Sept. 24, 2010, after collapsing while on her way to class.

The Alamance County Medical Examiner determined Pfleger died of a blood clot, and a wrongful death lawsuit filed by Pfleger’s mother, Joan Cummins, alleges the clot was caused by Yaz and Yasmin.

“I’m hoping that the FDA and its review will take some greater responsibility and really disclose the serious risk of these birth control pills,” Cummins said.

Pfleger took Yaz, made by Bayer, for a year, Cummins said.

The FDA said Yaz and Yasmin could put women at a greater risk for getting blood clots. Recent FDA studies point to a new chemical compound, drospirenone, which has been in the drug since it was introduced in 2006. A full study of the pills will be released in December.

“Typically it would be that six women out of 10,000 would develop a blood clot. Based upon these new studies that have been published, it reveals that ten women out 10,000 now have developed blood clots,” said Dr. Jay Groce, clinical pharmacist of Cone Health.

The FDA used the scientific term veinous thromboembolism, or VTE. It usually originates in the legs and can travel to the lungs.

Symptoms include leg pain, chest pain and sudden shortness of breath. It is also known as the economy-class syndrome, since many cases occur during long airplane flights.

Despite the warning, Dr. Groce suggests women should consult their doctor before changing pills, because they may have no symptoms at all.


Subscribe Now

Testimonial

"ExpertBriefings.com always selects excellent speakers – some of the best I have ever heard. Their messages are direct, clear, timely, and relevant."

Anon A. Mouse

Featured Partner